Bulletin (New Series) of the American Mathematical Society

Foliations and the topology of 3-manifolds

David Gabai

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 8, Number 1 (1983), 77-80.

First available in Project Euclid: 4 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R30: Foliations; geometric theory 57N10: Topology of general 3-manifolds [See also 57Mxx]


Gabai, David. Foliations and the topology of 3-manifolds. Bull. Amer. Math. Soc. (N.S.) 8 (1983), no. 1, 77--80. https://projecteuclid.org/euclid.bams/1183550020

Export citation


  • [G1] D. Gabai, Foliations and genera of links, preprint.
  • [G2] D. Gabai, genera of the arborescent links, preprint.
  • [G3] D. Gabai, The Murasugi sum is a natural geometric operation, preprint.
  • [G4] D. Gabai, Foliations and the topology of 3-manifolds, preprint.
  • [L-R] F. Laudenbach and R. Roussarie, Un exemple de feuilletage sur S3, Topology 9 (1970), 63-70.
  • [M] K. Murasugi, On a certain subgroup of an alternating link, Amer. J. Math. 85 (1963), 544-550.
  • [N] S. P. Novikov, Topology of foliations, Trans. Moscow Math. Soc. 14 (1965), 268-305.
  • [P] C. D. Papakyriakopoulos, On Dehn's Lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26.
  • [Re] S. Reeb, Sur certaines propriétés topologiques des variétés feuilletées, Actualités Sci. Indust. No. 1183= Publ. Inst. Math. Univ. Strasbourg, no. 11, Hermann, Paris, 1952, pp. 91-158.
  • [Ro] H. Rosenberg, Foliations by planes, Topology 7 (1968), 131-138.
  • [Sn] D. Sullivan, A homological characterization of foliations consisting of minimal surfaces, Comment. Math. Helv. 54 (1979), 218-223.
  • [T1] W. Thurston, A norm on the homology of 3-manifolds, preprint.
  • [T2] W. Thurston, The topology and geometry of 3-manifolds, Princeton notes.